Texas, 2019

Tornadoes and Damaging Winds in Texas, March 12, 2019

March 12, 2019 · NWS LUB · 9 events in 6 counties and zones

Very rich moisture from the Gulf of Mexico overspread all of the region this day ahead of a vigorous upper level low in the Four Corners. Following widespread dense fog and drizzle for much of the morning and afternoon north of a warm front, a broken line of thunderstorms swept east late this evening ahead of a Pacific cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$600,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very rich moisture from the Gulf of Mexico overspread all of the region this day ahead of a vigorous upper level low in the Four Corners. Following widespread dense fog and drizzle for much of the morning and afternoon north of a warm front, a broken line of thunderstorms swept east late this evening ahead of a Pacific cold front. These storms encountered very strong low level wind shear along the warm front complete with moderate instability. The amount of wind shear in the lowest few thousand feet resulted in several transient low level mesocyclones within this line of thunderstorms - one of which supported a tornado that inflicted EF1 damage to a home and other structures near Anton (northeast Hockley County). Additional strong and severe wind gusts accompanied a few of these storms resulting in straight line wind damage at times. In spite of the damage, these storms provided much needed and widespread moderate to heavy rain of one to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 6:58 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 12, 6:58 PM CST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
758 PM CDT Tue Mar 12 2019

.UPDATE...
As the warm front lifts northward across the South Plains the
dense fog will continue to diminish. Our northern counties may
hang on to the dense fog for another hour or two. Hence, we have
trimmed the Dense Fog Advisory (DFA) to all but our northern row,
which remains under the DFA until 10 pm. Otherwise, a squall line
remains on track to move across the TX/NM line in the next 1/2
hour to hour, and sweep across the South Plains through the
overnight hours.

&&

.PREV DISCUSSION... /issued 658 PM CDT Tue Mar 12 2019/

AVIATION...
LIFR conditions at the terminals may briefly give was to IFR and
even MVFR (perhaps even VFR) as a warm front lifts north through
the area this evening. Any improvements will be short-lived as a
strong/severe squall line, currently advancing through eastern
New Mexico, sweeps across the South Plains region. The main impact
with be strong/severe outflow winds, brief heavy rain and
lightning as this activity moves through. The line should impact
KLBB around 03Z, KPVW by 04Z and KCDS near 05Z. VFR will follow
the squall line along with gusty southwesterly winds. These winds
will become the main concern on Wednesday as they increase to
30-40 knots, with gusts of 50+ knots a good bet. All of this wind
will loft blowing dust which could lower the visibility to MVFR or
even IFR during the highest winds, especially on the Caprock.
Definitely not a good stretch for aviators.

PREV DISCUSSION... /issued 517 PM CDT Tue Mar 12 2019/

UPDATE...
Dense fog has been slower to rid itself from the region than
earlier anticipated. Hence, we have extended the Dense Fog
Advisory until 10 pm while also expanding it to include the
southeast Texas Panhandle and northern Rolling Plains. This thick
fog should gradually diminish from south to north this evening as
a warm front lifts across the South Plains. At the same time,
strong/severe convection is still on track to move out of eastern
NM and into the western South Plains around 01-02Z. This squall
line will sweep across the entire CWA in about 4-5 hours...with
the leading edge exiting the eastern portion of the FA early
Wednesday morning (not long after midnight). The main risk will
this activity will be strong straight line winds, though pockets
of severe hail and brief spin ups/tornadoes will also be possible.
A Tornado Watch is in effect for our far western row of counties
until 11 pm, and an additional watch (severe or tornado) is likely
to be needed for much/all of the remainder of the CWA later this
evening. Stay tuned!

PREV DISCUSSION... /issued 327 PM CDT Tue Mar 12 2019/

DISCUSSION...
Upper level storm system across northern Baja is looking pretty
healthy this afternoon with transverse banding evident in
diffluent region across the desert southwest. This system is
expected to rapidly become negatively tilted this evening with
broad diffluence overspreading our area. This will result in a
number of weather hazards that we'll content with over the next 36
hours. So, let's dig into that.

Tonight, the primary concern will be the risk of severe weather
associated with a strongly forced squall line. At present, it
appears instability will be somewhat limited north of the warm front
boundary with CAPE values remaining at or below 500 J/kg.  South of
the warm front, however, moderate instability will prevail.  Given
low level shear profiles with helicity exceeding 300 m2/s2 and 30kts
of bulk shear in the 0-1km layer, storms will easily have a tendency
to rotate.  It looks as if we'll be in for a protracted evening of
QLCS circulations along the line.  In these situations, the warm
front position this evening is an uncertainty which bears monitoring
as tornadic risk will be increased along the intersection of the
boundaries. The latest data suggest the squall line should bulge
across the southern two-thirds of the South Plains into the
Rolling Plains and as such, this is where the greatest risk of
severe weather should exist. Given the low and mid level winds,
the storms will help mix some of the energy downward resulting in
a damaging wind threat. Highly transient tornadoes and damaging
winds will be the greatest concern with a large hail risk mainly
south of the warm front. Timing-wise, it appears the squall line
should be approaching our western boundary by 9-10pm, through the
I-27 corridor between 11p-12a and exiting our eastern boundary by
2am.

Once the squall line is done, the wind event will start to take
shape.  As the upper level storm system matures over western Kansas,
this will place us in a favorable position for high winds.  Guidance
(and climatological pattern recognition) suggests a high wind
warning is indicated.  Adding to this, tonight's convection may
produce drops sufficiently large to dislodge soil particulates
with the finest material settling on top. This, in turn, will be
easily lofted in tomorrows wind resulting in the potential for
more dust than we've seen with this year's wind events. Oh, and
one more thing. Mid level moisture may be sufficient to generate
some virga showers which will further locally enhance winds...if
they weren't enough of a problem. On a bright note, relative
humidity values may only dip into the 20-30pct range. There's some
signal that some wrap around precip may clip our northwestern
counties and will keep that going as liquid for the time being.

Winds will finally get back to normal on Thursday where we'll see a
a return to pleasant but seasonably cool conditions on through
the weekend. Clouds should be on the increase Sat/Sun with maybe a
(slight) uptick in rain opportunities for Sunday. Pleasantly
breezy for the first part of next week.

FIRE WEATHER...
Very windy conditions are expected on Wednesday with sustained
speeds of 40-50 mph along with gusts to near 70 mph possible.
Winds in this range may cause snapped power poles. Afternoon min
RH values should only drop into the 20s though, with winds this
high, elevated fire weather conditions are anticipated.
Fortunately, given the recent cool temperatures, high humidity
(fog), and wetting rains, ERC values remain under 50 pct.

Winds will initially come out of the WSW becoming westerly during
the afternoon. A cold front will then bring a shift to the
northwest into the late afternoon or early evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM to 10 PM CDT Wednesday for
TXZ021>044.

Dense Fog Advisory until 10 PM CDT this evening for TXZ021>026.

&&

23/99
Hazardous weather outlook, Mar 12, 8:47 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
947 PM CDT Tue Mar 12 2019

TXZ021>044-131500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
947 PM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

A Dense Fog Advisory remains in effect for the southern Texas
Panhandle until midnight. In addition, a squall line is racing
from west to east across the region accompanied by downburst winds
as high as 80 mph, spotty severe hail near quarter size, and
heavy downpours. Strong low level wind shear along this squall
line may also support the development of brief tornadoes, mainly
across the western, central and southern South Plains near a warm
front. The hail risk appears greatest south of the Texas Highway
114 corridor. A Tornado Watch is in effect for the western South
Plains, from Parmer through Yoakum Counties through 11 pm. A
Severe Thunderstorm Watch is in effect for the eastern South
Plains and Rolling Plains until 3 am.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected from mid morning into the evening hours
on Wednesday with wind speeds of 40-50 mph with gusts to near 70
mph. Elevated fire weather conditions are also expected areawide.
A High Wind Warning is in effect for the entire area from 10 am
to 10 pm Wednesday.

In the hours before

Special weather statement, Mar 12, 8:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
926 PM CDT TUE MAR 12 2019

TXZ033-034-039-040-130330-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
926 PM CDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAILEY...COCHRAN...
TERRY...HOCKLEY AND EASTERN YOAKUM COUNTIES UNTIL 1030 PM CDT...

At 924 PM CDT, Doppler radar was tracking an area with strong
thunderstorms centered 6 miles north of Plains, moving northeast at
45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Levelland, Brownfield, Morton, Plains, Sundown, Tokio, Locketville,
Whitharral, Lehman, Meadow, Smyer, Whiteface, Ropesville, Wellman and
Opdyke West.

Thunderstorms in this area may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3296 10272 3327 10296 3382 10291 3383 10277
      3372 10214 3317 10214 3296 10248
TIME...MOT...LOC 0224Z 230DEG 49KT 3327 10280

RMCQUEEN
Special weather statement, Mar 12, 9:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1030 PM CDT TUE MAR 12 2019

TXZ028-029-034-035-040-041-130430-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-
1030 PM CDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR LYNN...LUBBOCK...EASTERN TERRY...
EASTERN HOCKLEY...SOUTHERN HALE AND SOUTHEASTERN LAMB COUNTIES UNTIL
1130 PM CDT...

At 1027 PM CDT, Doppler radar was tracking an area with strong
thunderstorms centered over the southern and central South Plains,
and moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these thunderstorms, as well as areas of heavy rain with
street flooding.

Locations impacted include... Lubbock, Brownfield, Littlefield,
Slaton, Abernathy, Tahoka, Wolfforth, Shallowater, Idalou,
Petersburg, Anton, Ransom Canyon, O'donnell, Cotton Center,
Grassland, New Moore, Fieldton, Spade and Locketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Texas.

LAT...LON 3405 10231 3405 10157 3296 10156 3296 10234
TIME...MOT...LOC 0327Z 230DEG 49KT 3331 10222

RMCQUEEN

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Hockley

When
March 12, 9:35 PM CST to 9:37 PM CST
Where
Hockley County, 1.59 mi SSE of Anton to 1.46 mi ENE of Anton
Rating
EF1
Path length
1.75 mi
Path width
125 yd
Continued into
Lamb, Tx (LUB)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.801, -102.155

A fast-moving tornado developed within a line of thunderstorms and moved north-northeast at 40 to 45 mph. Based on the NWS storm survey and radar data, the total track was determined to be 3.4 miles from extreme northeast Hockley County into far southeast Lamb County (the tornado's length in Hockley County was about 1.8 miles). This tornado caused EF1 damage to a well-built home located about one mile east-southeast of Anton and destroyed a large sheet metal building on the same property. In addition to downing large tree limbs, six power poles were snapped and two large center pivots were heavily damaged. Data from the Lubbock WSR-88D radar confirmed a tornadic debris signature that extended to just over 5000 feet at times. The owner of the house was inside at the time the tornado struck and was not injured, but moments before she had walked outside to see why her satellite TV signal deteriorated. The tornado caused sufficient damage to deem the house a complete loss by her insurance company. Preliminary damage estimates for all structures, personal property, utility poles, and the large center pivots were approximately $500,000.

Tornado, Lamb

When
March 12, 9:37 PM CST to 9:40 PM CST
Where
Lamb County, 6.19 mi SE of Bainer to 5.08 mi S of Spade
Rating
EFU
Path length
1.66 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
33.825, -102.145

This is the continuation path of the tornado that began in Hockley County. No damage indicators were available along this segment of the tornado's path, hence the EFU rating. The path was approximated using NWS radar data.

Thunderstorm Wind, Lamb

When
March 12, 9:50 PM CST
Where
Lamb County, 1.15 mi E of Amherst
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.020, -102.400

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lynn

When
March 12, 9:55 PM CST
Where
Lynn County, Odonnell
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.970, -101.830

A downburst heavily damaged two warehouses, snapped utility poles, and blew over a semi on Highway 87 near O'Donnell. The driver of the semi suffered a laceration to his arm, but refused admittance to a hospital.

Thunderstorm Wind, Lynn

When
March 12, 9:55 PM CST
Where
Lynn County, 0.69 mi N of Odonnell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.980, -101.830

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lynn

When
March 12, 10:00 PM CST
Where
Lynn County, 0.69 mi N of Odonnell
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.980, -101.830

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Garza

When
March 12, 10:15 PM CST
Where
Garza County, 5.64 mi SSW of Graham Chapel
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.080, -101.520

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Castro

When
March 12, 10:30 PM CST to 10:32 PM CST
Where
Castro County, 0.83 mi SE of Dimmitt to 1.25 mi ENE of Dimmitt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.542, -102.309

A downburst along the southeast side of Dimmitt completely destroyed a sheet metal building and knocked out power to the city for several hours. A 50-foot HAM radio tower was also toppled by these winds.

Thunderstorm Wind, King

When
March 12, 11:45 PM CST
Where
King County, 8.55 mi WSW of Guthrie 6666 Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.570, -100.480

Measured by a Texas Tech University West Texas mesonet.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802336, 802347, 802369, 802362, 802370, 802371, 802372, 802367, 802373.